Kansas, 2018Hail and Damaging Winds in Kansas, June 29, 2018
June 29, 2018 · NWS GLD · 4 events in 4 counties and zones
A line of thunderstorms developed near a stationary front in the late afternoon and early evening, moving east across Northwest Kansas through the late evening. The largest hail size reported was half dollar near McDonald.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed near a stationary front in the late afternoon and early evening, moving east across Northwest Kansas through the late evening. The largest hail size reported was half dollar near McDonald. Thunderstorm winds broke off a tree limb in northeast Sherman County and blew over a swing near Norcatur. The peak wind gust reported was an estimated 70 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 4:50 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 29, 4:50 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Fri Jun 29 2018
.UPDATE...
Issued at 531 PM MDT Fri Jun 29 2018
Temperatures are decreasing and the Heat Advisory has been
cancelled.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 150 PM MDT Fri Jun 29 2018
Today/Tonight: Southwest flow aloft will gradually strengthen
over the region as an upper level trough progresses across the
Intermountain West and an upper level ridge progresses east of the
Mississippi. Expect temperatures this afternoon to be several
degrees cooler than yesterday via H5 height falls and increasing
mid/upper level cloud cover. As of 19Z, diurnal Cu has yet to
develop over the Tri-State area due to lingering MLCIN and,
perhaps, subsidence in the wake of a small amplitude shortwave
progressing northeast across central Nebraska. Convection
allowing models continue to indicate that updrafts will develop
mid/late afternoon invof a SSW-NNE oriented surface trough
(extending from southeast CO--northwest KS--southwest NE) as
lingering MLCIN erodes, the aforementioned subsidence recedes, and
low-level convergence strengthens. Expect convection to initially
develop invof the boundary in southeast CO and/or southwest KS
~21Z. Weak deep-layer shear suggests organization will be on the
multicellular portion of the spectrum. With steering flow from the
southwest (parallel to the initiating boundary), updrafts are
likely to interfere with one another as they 'unzip' downstream
(northeast) along the surface trough. Moderate instability,
40-50F dewpoint depressions and strong DCAPE suggest that the
primary severe threat will be occasional downbursts capable of
producing wind gusts in the 70-80 mph range. Quarter to golf ball
size hail sounds pretty reasonable given steep mid-level lapse
rates, moderate instability, and a multicellular mode -- though
the 'updraft interference factor' could mitigate the potential for
severe hail to some degree. Locally heavy rainfall and isolated
flash flooding will certainly be possible, given the setup. Expect
the greatest coverage between 22-04Z, decreasing rapidly
thereafter.
Saturday: Challenging forecast. Convective coverage, timing,
location will highly depend on the evolution of multiple small
amplitude features within the larger upper trough as it
progresses from the Intermountain West into the Rockies during the
day Sat. At this time, convective initiation appears most likely
to occur on the northwest periphery (cool side) of a lee cyclone in
northeast CO during the late afternoon hours (~00Z Sun).
.LONG TERM...(Saturday night through Friday)
Issued at 1233 PM MDT Fri Jun 29 2018
A longwave upper-level trough will pass over the GLD CWA this
weekend bringing with it relatively strong upper-level winds meaning
there will be some forcing for ascent and favorable vertical wind
shear. Breezy surface winds from the south will keep enough moisture
in the Tri-State region to provide some instability this weekend.
These two factors will keep the possibility for showers and
thunderstorms in the area through Sunday, especially in the
overnight hours according to model guidance.
Getting into next week, the upper-level trough will leave the GLD
vicinity and in its wake we are expecting relatively weak upper-
level and low-level winds setting in Tuesday and beyond. An
upper-level ridge will build across the southeast US early next
week, bringing with it generally warmer conditions for the CWA
with high temperatures climbing back into the mid 90s. However,
continued southerly flow could potentially provide enough
instability and some upper-level divergence will provide enough
forcing for ascent to keep evening and overnight showers and
thunderstorms in the forecast for early next week, although
relatively weak upper-level winds will limit how strong these
storms could become.
A deep upper-level trough will be developing over the Pacific
Northwest in the middle of next week, but the strong upper-level
ridging over the southern United States will keep that from
traversing the High Planes and from having a significant synoptic
effect on GLD weather. A very broad surface high situated over the
southeast United States will keep persistent warm and moist
southerly low-level flow across the southern Great Plains region up
through the Central High Plains, which will keep the chance for
showers and thunderstorms in the forecast through Thursday and
Friday next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 531 PM MDT Fri Jun 29 2018
A line of thunderstorms is developing northeastward out of
southeast Colorado and is beginning to extend into far western
Kansas and is expected to continue developing northeastward
towards Nebraska.
VFR conditions will continue at MCK and GLD through the 00Z TAF
period. Thunderstorms are moving into the GLD area between 01Z-03Z
and will extend into the MCK area between 02-04Z before
dissipating and moving east through the remainder of the night.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...LOCKHART
SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 6:45 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
745 AM MDT Fri Jun 29 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
745 AM MDT Fri Jun 29 2018 /845 AM CDT Fri Jun 29 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Heat advisory is in effect for Norton and Graham counties this
afternoon.
Severe thunderstorms capable of producing 70 MPH wind gusts and
quarter to golf ball size hail be possible in northwest Kansas and
southwest Nebraska between 4 pm MDT this afternoon and 10 pm MDT this
evening. Locally heavy rainfall and isolated flash flooding will
also be possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Isolated severe thunderstorms will be possible late Saturday evening
into Saturday night. Large hail will be the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Vincent
In the hours before
Special weather statement, Jun 29, 5:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT FRI JUN 29 2018
COZ092-300015-
Cheyenne County CO-
600 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 615 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kit Carson, or 31 miles west of Cheyenne Wells, moving
northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 10293 3882 10308 3904 10284 3883 10262
TIME...MOT...LOC 2359Z 230DEG 26KT 3880 10294
Husted
Local storm report, Jun 29, 5:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 3 E FIRSTVIEW 38.81N 102.46W
06/29/2018 M52 MPH CHEYENNE CO MESONET
MESONET STATION UP723, 3 E FIRSTVIEW.
&&Special weather statement, Jun 29, 5:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
633 PM MDT FRI JUN 29 2018
KSZ041-042-300100-
Wichita KS-Greeley KS-
633 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY
COUNTIES UNTIL 700 PM MDT/800 PM CDT/...
At 633 PM MDT/733 PM CDT/, thunderstorm outflow was located along a
line extending from 14 miles northeast of Tribune to 17 miles
southeast of Horace. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Leoti, Lydia and Selkirk.
LAT...LON 3870 10167 3870 10125 3826 10126 3826 10168
TIME...MOT...LOC 0033Z 269DEG 37KT 3865 10161 3826 10163
024
Special weather statement, Jun 29, 5:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT FRI JUN 29 2018
KSZ001-002-013-014-300115-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
654 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...
At 654 PM MDT/754 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Bird City, or 16 miles north of
Brewster, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3947 10144 3959 10161 3981 10140 3964 10112
TIME...MOT...LOC 0054Z 222DEG 19KT 3959 10146
Husted
Special weather statement, Jun 29, 6:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM CDT FRI JUN 29 2018
KSZ001-002-014-300145-
Rawlins KS-Thomas KS-Cheyenne KS-
815 PM CDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN
KANSAS UNTIL 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McDonald, or 19 miles north of Brewster, moving
northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3966 10108 3950 10135 3954 10139 3957 10139
3957 10143 3965 10152 3986 10132
TIME...MOT...LOC 0115Z 227DEG 19KT 3964 10137
HustedLocal storm report, Jun 29, 6:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 ESE RULETON 39.32N 101.82W
06/29/2018 E55 MPH SHERMAN KS TRAINED SPOTTER
SPOTTER REPORTED A BLOWN OVER LAWN CHAIR.
&&
BLNThunderstorm Wind, Sherman
- When
- June 29, 6:30 PM MST to 6:31 PM MST
- Where
- Sherman County, 11.88 mi NE of Goodland Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200
- Reported by
- NWS Employee
- Coordinates
- 39.511, -101.573
The thunderstorm winds broke off a tree branch roughly four inches in diameter.
Hail, Rawlins
- When
- June 29, 7:50 PM CST
- Where
- Rawlins County, 4.65 mi ESE of Mc Donald
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.743, -101.296
Hail, Thomas
- When
- June 29, 8:20 PM CST
- Where
- Thomas County, 1.42 mi N of Colby Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -101.053
Thunderstorm Wind, Decatur
- When
- June 29, 9:53 PM CST
- Where
- Decatur County, 4.84 mi SSW of Norcatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -100.228
The thunderstorm winds blew over the swing outside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769308, 769305, 769307, 769309.